Many people have either lost friends or family members to drug overdose, or know someone who has lost loved ones. Today’s street drugs are being laced with ever more powerful synthetic drugs, which combination can be fatal. Even the opioid overdose antidote Narcan (naloxone) is ineffective or less effective on these synthetic killers. With the recent increase in opioid overdoses—most caused by super-potent opioids like fentanyl or carfentanil—it is becoming increasingly important to know what to do in such situations.

International Overdose Awareness Day is held annually on August 31, 2017, all over the world. Get involved by attending, promoting, or holding an event of your own.

International Overdose Awareness Day

International Overdose Awareness Day began in 2001 as a simple ceremony in Australia to honor those lost to overdose. Since then, community groups and other organizations have held events worldwide to raise awareness, reduce stigma, acknowledge the grief of families who have lost loved ones, and commemorate those lost. Importantly, International Overdose Awareness Day aims to spread the message that overdose is preventable.

How to Handle an Overdose

Overdose can happen to anyone—whether someone who is addicted to drugs or alcohol, or someone who is experimenting for the first time or is mixing drugs.

How To Recognize an Overdose

There are a number of signs that show someone has overdosed, and they’re different depending on type of drug. Symptoms include:

Depressants (heroin, morphine, oxycodone, fentanyl, methadone)

  • Shallow breathing or not breathing at all
  • Snoring or gurgling sounds
  • Blue lips or fingertips
  • Can’t be woken up (unconscious, not “sleeping”)

Alcohol

  • Cold, clammy skin (or low body temperature)
  • Irregular or slow breathing (less than eight breaths a minute)
  • Blue-tinged or pale skin
  • Stupor (being conscious but unresponsive)

Stimulants (amphetamine, MDMA)

  • High body temperature (overheating, but not sweating)
  • Rapid heart rate
  • Seizures
  • Agitation/paranoia or hallucinations

What To Do For an Overdose

There are many ways you can help if you encounter someone you think might have overdosed:

  • Stay with the person, as they can go in and out of consciousness
  • If they are overheating, move them to somewhere cooler and/or quieter
  • If they are unconscious, try to get a response (call their name, shake them)
  • If none, call 911 for an ambulance
  • Start first aid, CPR, or administer naloxone (if you have it and know how to)

Don’t let people “sleep it off” if they are snoring or making gurgling sounds—they are most likely unconscious and have a blocked or partially blocked airway.

Don’t worry about being implicated in drug use yourself. Good Samaritan laws offer basic legal protection—liability for hurting someone you are trying to help—to people who assist a person who is injured or in danger.

How Cornerstone Recovery Center Can Help

At Cornerstone, we offer individualized addiction treatment plans for addiction and dual diagnosis. If you witness an overdose, please call 911 immediately. If you or a loved one needs help for a substance use disorder, please contact our admissions counselor online or call 1-888-711-0354 today. All communications with our staff are confidential.